Certain side effects are specific to a particular antibiotic and may be alleviated or even completely avoided by adjusting the dosage or switching antibiotics. We recommend that you always consult the package insert. All patients are advised to contact their doctor or pharmacist in the event of persistent or very strong side effects.

 

 

ALLERGIES

Allergies that cause itching or rashes are often harmless and require no further action. If you're particularly bothered by itching, local anti-allergic creams/gels or sprays may help. Consult with your pharmacist or doctor for assistance. If, however, large blisters appear on your skin, if swelling occurs in the mucous membranes of your mouth and throat, or you have difficulty breathing, this is an alarm signal and you must immediately see a doctor or visit an emergency unit. If you have already had an allergic reaction to an antibiotic in the past, you must absolutely inform your doctor or pharmacist before receiving a new prescription.


Diarrhea

Diarrhea is the most common side effect of antibiotics; it is unpleasant, but usually harmless. Diarrhea is triggered by an impairment of the gut flora, as the antibiotics also attack the healthy bacteria within your gut. In the event of intense and/or bloody diarrhea, it is imperative to contact the doctor or pharmacist. Healthy gut flora can be supported during antibiotic treatment or restored again by consuming probiotics contained in yogurt, kefir, or curd cheese. It is necessary, however, to wait about 2 hours between consuming probiotics and taking antibiotics. Furthermore, a diet rich in fiber may prove useful in supporting healthy peristalsis (muscle contractions of the digestive system). If experiencing diarrhea, be sure to drink sufficient liquids (tea, water), as you are losing a lot of water through your gut.


Risk to contraceptive effectiveness

Taking antibiotics may weaken the effect of birth control pills and impede your contraception. Diarrhea or vomiting during antibiotic treatment may likewise adversely influence its effectiveness. For this reason, during antibiotic treatment a non-hormonal contraceptive should be used in addition until your next period. So inform your doctor if you are taking a hormonal contraceptive.


Joint and tendon pain

With certain antibiotics, joint and tendon pain may occur – even days or weeks after completing treatment. Such symptoms, however, often subside again after a while and no further action is required. If they do, in fact, persist over a longer period of time, or if you experience pain even during antibiotic treatment, contact your doctor or pharmacist as quickly as possible. If your doctor prescribes antibiotics again, you absolutely must inform them of this side effect.


Neurological side effects

Rare, potential side-effects of antibiotic therapy also include headaches, nervousness, restlessness, hearing impairment, confusion, or even hallucinations. Headaches, nervousness, or restlessness are bothersome, though usually harmless side-effects and generally require no further action. If need be, a common painkiller can be temporarily taken for headaches. If, however, hearing impairment, confusion, or hallucinations occur, you should contact your doctor or pharmacist as quickly as possible.


Photosensitivity

Certain antibiotics may cause your skin to become overly sensitive to sunlight (photosensitivity). Even when exposed to just a little light, your skin then develops excessive sunburn, a rash, or symptoms such as itching or burning. For this reason, you should avoid excessive exposure to sunshine and tanning booths, and protect your skin with appropriate clothing or sunscreen with a high sun protection factor (at least 30). If you're particularly bothered by itching, local anti-allergic creams/gels or sprays may help. Consult with your pharmacist or doctor for assistance.


Vaginal yeast infection

A common side effect experienced by women on antibiotics is yeast infections. Such infections are more frequently observed the longer antibiotics are taken. Unfortunately, there is no effective way of preventing this. Once the first symptoms occur, vaginal creams or suppositories may help. Consult with your pharmacist or doctor for assistance.


Dizziness

Feelings of dizziness during antibiotic treatment may have various causes. On the one hand, they may be caused by a drop in blood pressure through loss of fluids resulting from diarrhea or vomiting, or on the other hand, they may be a neurological side-effect caused by the antibiotic's direct effect on your central nervous system. That's why it’s important to be sure to drink enough fluids. If you experience dizziness, you absolutely should not drive a motor vehicle. Furthermore, you should not perform any work at great heights or which present a risk of falling, as well as work on dangerous machines. If your dizziness is persistent or severe, you should contact your doctor or pharmacist.


Nausea/vomiting

Nausea and vomiting are not uncommon side effects of antibiotics. In the beginning, however, they may occur frequently and generally subside over the course of treatment. If your nausea is mild, home remedies such as tea or herbal drops may help. In the event of more severe nausea, or even vomiting, medications to treat the symptoms may help. It may even make sense to switch antibiotics. So, in such cases, refer to your doctor or pharmacist. If a half-hour or longer has passed between taking your antibiotic and vomiting, you can assume that the antibiotic has already been absorbed by your body and thus is effective. In this case, no further action is necessary. If you experience vomiting, just like with diarrhea, be sure to drink sufficient fluids.


zahnverfärbung.png

Discoloration of teeth

During child development, certain antibiotics may cause irreversible discoloration of teeth through deposits in their enamel. That’s why some antibiotics are absolutely contraindicated for pregnant or breastfeeding women as well as children whose teeth have not finished forming. Furthermore, discoloration of teeth caused by deposits is also possible with other antibiotics. Such discoloration, however, is generally reversible within a few weeks to months. It can be removed by means of thorough brushing or mechanically by the dentist or dental hygienist.